CALL 505-281-8467

DONATE NOW

Signs of an Overdose

Acting Quickly Can Save Lives

You can save a life if you act wisely in a situation where someone has overdosed.

Understanding the signs of an overdose can help you save the life of your loved one should a drug overdose occur. Here, we’ll discuss the overdose signs you must look for and the steps you can take next.

The Overdose Signs You Should Look Out For

First, it’s important to look for the physical signs of a drug overdose. For example, you may see drug paraphernalia such as syringes or pills, or you may find empty pill bottles. Then, look for the additional signs of an overdose, including:

  • Vomiting
  • Lack of response to voice or touch
  • Shallow breathing or no breathing at all
  • Choking
  • Gurgling sounds
  • Fast, slow, or irregular pulse

You may also notice the individual’s lips and fingertips turning blue or they may have pale and clammy skin. If their eyes are open, you may also notice that their pupils are small.

Scan Their Surroundings

First, quickly scan for signs of overdose.

Are there drug paraphernalia and pill bottles around them?

 

Is He Or She:

  • Vomiting
  • Not responding to voice or touch
  • Breathing shallow or not breathing at all
  • Choking or making gargling sounds?

Do They Have:

  • Tiny pupils
  • Blue lips and fingertips
  • Pale and clammy skin
  • A slow heartbeat and weak pulse?

 

If someone has these signs, immediately call 911. If it is a case of opioid overdose and you are carrying NARCAN, go through the steps of administering it.

If the person is not breathing, begin chest pumps until they begin breathing or medical help arrives.

Notice Overdose Symptoms? Here’s What to Do Next.

If you notice the symptoms of an overdose, there are some critical steps you should take next. Take a deep breath and then follow these steps:

  • Call 911: You’ll want to call 911 immediately so help can begin making its way to you. Don’t hesitate as seconds matter when it comes to overdose.
  • Help the individual onto their side: Gently help the individual onto their side. This will help prevent choking. You’ll also want to place their hands under their head.
  • Administer Narcan: If you carry Narcan, an emergency overdose treatment, begin the process of administering it immediately.
  • Do chest pumps: If the individual isn’t breathing and you can’t find a pulse, you’ll need to continue to do chest pumps until help arrives. Not familiar with how to do chest pumps? Watch the video above for help.
  • Stay put: Until help arrives, stay close. If the individual is breathing, keep doing what you can to try and get them to respond to you. For example, you can keep talking to them or try shaking them gently so you don’t harm them. You should also monitor their breathing until help arrives.

Is Someone You Love Struggling With Addiction?

If someone you love is struggling with an addiction to drugs or alcohol, recovery is possible. Adult and Teen Challenge New Mexico offers treatment options for men, women, and teens who need support. To learn more about what you can do, call us today at 505-281-8467.